Tennessee, 2013

Hail in Tennessee, July 13, 2013

July 13, 2013 · NWS OHX · 1 event in 1 county or zone

An east-to-west moving system produced strong thunderstorms to Middle Tennessee during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An east-to-west moving system produced strong thunderstorms to Middle Tennessee during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 13, 4:40 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 13, 4:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT SAT JUL 13 2013

.MESOSCALE UPDATE...
HAVE ISSUED AN SPS FOR STORM IN PUTNAM COUNTY. STORM PRODUCING HEAVY
DOWNPOURS AS IT MOVES NORTH THROUGH WESTERN PUTNAM COUNTY. MAY HAVE
SMALL HAIL IN IT BUT KDP (SPECIFIC DIFFERENTIAL PHASE) OFF DUAL POLE
SHOWING ALL RAIN WITH THIS STORM AT THIS TIME. SO HELD OFF ON WARNING
EVEN THOUGH ENHANCED VIL HAS BEEN AS HIGH AS 8 G/M3.

BOYD

&&

.PREV DISCUSSION... /ISSUED 506 PM CDT SAT JUL 13 2013/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS UPPER LEVEL LOW CONTINUES QUICKLY
WESTWARD ACROSS KENTUCKY THIS AFTERNOON...WHILE SCATTERED SHOWERS
AND STORMS HAVE DEVELOPED EAST OF I-65. ALTHOUGH A FEW STORMS HAVE
BEEN BORDERLINE STRONG TODAY NEAR THE PLATEAU...WORST STORMS HAVE
REMAINED IN KY CLOSER TO THE CENTER OF THE UPPER LEVEL LOW. WE
STILL CANNOT RULE OUT A FEW STRONG OR POSSIBLY SEVERE STORMS IN
THE CWA FOR A FEW MORE HOURS...BUT OVERALL SEVERE THREAT APPEARS
ISOLATED. AFTER COORDINATION WITH SURROUNDING OFFICES AND
SPC...HAVE CANCELLED THE SVR TSTORM WATCH AS OF 5PM. REISSUED
GRIDS AND ZONES TO REMOVE WATCH BUT NO OTHER CHANGES ATTM.

SHAMBURGER

PREV DISCUSSION... /ISSUED 434 PM CDT SAT JUL 13 2013/

MESOSCALE UPDATE...
700 MBAR THERMAL TROUGH AXIS ALIGNS QUITE WELL WITH CONVECTION
OVER EASTERN AREAS OF THE MID STATE AND ALONG THE PLATEAU. THIS
AXIS HAS BEEN WORKING PROGRESSIVELY WESTWARD AND WILL CONTINUE TO
DO SO OVER THE SEVERAL HOURS. BELIEVE CONVECTION DRIVEN LARGELY IN
PART AT LEAST BY DIURNAL HEATING. GOOD STREAM OF MOISTURE BEING
PULLED ON BACKSIDE OF UPPER LOW NOW CENTERED NEAR OWENSBORO
KENTUCKY. WITH THE COLDER TEMPERATURES ALOFT (MINUS 14 DEGREES
OVER UPPER LOW CENTER) BELIEVE MAIN THREAT WILL BE LARGE HAIL AS
WE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING.

BOYD

PREV DISCUSSION... /ISSUED 256 PM CDT SAT JUL 13 2013/

DISCUSSION...

BIG STORY FOR THIS AFTERNOON'S FORECAST PACKAGE IS THE UPPER LEVEL
LOW OVER CENTRAL KENTUCKY AND THE INFLUENCE IT WILL HAVE ON MIDDLE
TENNESSEE OVER THE NEXT 24-36 HOURS. WESTERN PORTIONS OF MIDDLE
TENNESSEE ARE CURRENTLY IN AN ENVIRONMENT WITH RELATIVELY HIGH
AMOUNTS OF DRY AIR IN PLACE...AS WELL AS FORECAST/LAPS SOUNDINGS
SHOWING A MID-LEVEL INVERSION /OR CAP/. THIS SHOULD HELP TO HAMPER
DEVELOPMENT OVER THIS AREA. THAT SAID...THERE ARE A FEW SPOTS OVER
THE PLATEAU THAT ARE SEEING AN EROSION OF THIS CAP. THIS HAS LEAD
TO THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH...THOUGH THE
NUMBER OF STORMS THAT WILL BECOME SEVERE IS EXPECTED TO BE LOW
ATTM.

DEEPER MOISTURE /AND WESTWARD EROSION OF THE CAPPING INVERSION/ IS
ON ITS WAY AS THE UPPER LEVEL TREKS WESTWARD TONIGHT. WE WILL BEGIN
EXPERIENCING AN EASTERLY...THEN SOUTHEASTERLY COMPONENT TO OUR
SURFACE WINDS...WHICH WILL HELP TO FURTHER INCREASE THIS DEEP LAYER
MOISTURE BY TOMORROW MORNING. THE GOOD NEWS IS THAT EVEN THOUGH WE
SHOULD SEE MORE COVERAGE OF THUNDERSTORMS/SHOWERS TOMORROW...THE
DYNAMICS OF THIS SYSTEM ARE WEAK AND SHOULD NOT ALLOW FOR MUCH IN
THE WAY OF ORGANIZATION FOR ANY STORMS THAT DEVELOP. THE BIGGEST
CONCERN FOR SUNDAY MIGHT BE AN OCCASIONAL DAMAGING WIND GUST...AND
HEAVY DOWNPOURS...AS PW VALUES REACH ABOVE 2 INCHES ONCE AGAIN.

ONCE THE STATE GETS INTO THIS EASTERLY...AND EVENTUALLY SELY FLOW BY
MONDAY...WE ARE GOING TO FALL VICTIM TO ELEVATED RELATIVE HUMIDITY
VALUES FOR THE FORESEEABLE FUTURE.  THE CURRENT UPPER LEVEL LOW IS
EXPECTED TO FLY OFF TO THE WEST...AND IT WILL BE REPLACED BY A
STRONG UPPER RIDGE CENTERED OVER THE OHIO VALLEY.  THE COMBINATION
OF INCREASED LOW LEVEL MOISTURE...HEAT BROUGHT ABOUT BY THE
RIDGE...AND THE FACT THAT WE WON'T BE UNDER THE AXIS OF THE RIDGE
/LESS SUBSIDENCE/ MEANS THAT WE WILL SEE A VERY SUMMERLIKE PATTERN
STARTING TUESDAY AND LASTING THROUGH THE WEEK.  NO ONE DAY LOOKS
BETTER FOR SEVERE WEATHER THAN THE NEXT...BUT ONE THING THAT DOES
STAND OUT TO ME IS THE VERY WEAK FLOW EACH DAY.  2 TO 6 KTS OF STORM
MOTION MEANS THAT ANY STORMS THAT DEVELOP EACH AFTERNOON WILL BE
SLOW MOVING AND PRESENT A VERY LOCALIZED FLASH FLOOD POTENTIAL.

ONE MORE THING THAT WILL NEED TO BE MONITORED AS WE MOVE THROUGH THE
WEEK WILL BE THE COMBINATION OF MID-90S HIGHS AND DEW POINTS AROUND
70...MAYBE EVEN LOW 70S.  THIS COULD CREATE TRIPLE DIGIT HEAT INDEX
VALUES AS EARLY AS TUESDAY...AND DEFINITELY BY WEDNESDAY.

UNGER

AVIATION...18Z TAF DISCUSSION.

SCATTERED CONVECTION HAS DEVELOPED AND IS MOVING NORTHWARD AS THE
UPPER N-S TROUGH AXIS RESIDES JUST WEST OF THE PLATEAU. THROUGH
THIS AFT...SHOULD SEE CONVECTION INCREASE IN COVERAGE. WILL
UTILIZE VCNTY FOR CONVECTION FOR CSV THROUGH UNTIL 01Z. AREAS TO
THE WEST WILL LIKELY REMAIN TOO DRY TO SUPPORT MUCH IN THE WAY OF
CONVECTION THIS AFT AND EVENING. OTW...MOISTURE TO INCREASE
OVERNIGHT WITH CONVECTION RETURNING ACROSS MAINLY EASTERN AREAS
AROUND AD JUST AFTER 12Z. SLIGHT REDUCTION IN VSBYS IS EXPECTED.
WESTERN AREAS...INCLUDING CKV WILL LIKELY SEE THE LEAST IN REGARD
TO CONVECTION WITH VCNTY UTILIZED AFTER 15Z ON SUNDAY. UPPER
TROUGH AXIS WILL CONTINUE MOVING WESTWARD WITH TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 13, 11:52 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT SAT JUL 13 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-141800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1252 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN
PORTIONS OF MIDDLE TN.

A WESTWARD MOVING UPPER LEVEL TROUGH WILL MOVE WESTWARD AND ACROSS
MIDDLE TN THIS AFTERNOON AND TONIGHT. AS TEMPERATURES IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE DROP...INSTABILITY LEVELS WILL
BE ON THE INCREASE. GIVEN THE SUFFICIENT LOWER LEVEL MOISTURE
ACROSS EASTERN AREAS...THE STAGE IS SET FOR ISOL TO SCT
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE CUMBERLAND PLATEAU AND ADJACENT COUNTIES JUST TO THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HOTTER WEATHER IS EXPECTED DURING THE LAST HALF OF THE WEEK...WITH
AFTERNOON HEAT INDEX VALUES WEDNESDAY THROUGH FRIDAY EXPECTED TO
BE AROUND 100 DEGREES WEST OF THE CUMBERLAND PLATEAU. HOT WEATHER
SAFETY WILL BECOME INCREASINGLY IMPORTANT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

21

In the hours before

Special weather statement, Jul 13, 4:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT SAT JUL 13 2013

TNZ064-065-132245-
DE KALB-WHITE-
500 PM CDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND WHITE COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SPARTA...MOVING NORTHWEST
AT 5 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DOYLE.

PENNY SIZED HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3581 8550 3582 8552 3580 8552 3580 8556
      3581 8557 3580 8560 3579 8560 3588 8575
      3603 8555 3585 8545

BOYD
Special weather statement, Jul 13, 4:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SAT JUL 13 2013

TNZ030>032-132315-
JACKSON-PUTNAM-SMITH-
536 PM CDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM AND SMITH
COUNTIES...

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BAXTER...MOVING NORTH AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BURGESS FALLS STATE PARK...
COOKEVILLE...BAXTER...GRANVILLE AND GAINESBORO.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3640 8549 3630 8549 3629 8545 3628 8546
      3607 8546 3608 8550 3608 8554 3601 8565
      3607 8569 3608 8572 3608 8575 3629 8596
      3643 8552

BOYD

The radar

The Nashville radar (KOHX), 80 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
July 13, 4:50 PM CST to 5:00 PM CST
Where
Putnam County, 0.09 mi SSE of Boma
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.129, -85.680

A report of penny sized hail was received via Facebook at the Baxter Community Center in the community of Baxter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467333.